Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 51, NWS State College, PA

May 26, 2002Juniata County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 26, 2002, 9:20 PM EDT for Juniata County, Pennsylvania. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 2002, 9:20 PM EDT (01:20 UTC)
Expired
May 26, 2002, 10:15 PM EDT
In force
55 min
Issued by
NWS State College, PA
Area
Whole counties

County Juniata County, PA

The radar

The State College radar (KCCX), 67 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 9:35 PM EDTHail 0.75Mifflintown, PAPenny sized hail was reported in Mifflintown.
May 26, 9:45 PM EDTThunderstorm Wind 50 EMifflin, PATrees and wires were down in Mifflin.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.3 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2002-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2002-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1944 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 270120
SVRCTP
PAC067-270215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
920 PM EDT SUN MAY 26 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JUNIATA COUNTY IN PENNSYLVANIA

* UNTIL 1015 PM EDT.

* AT 920 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HONEY GROVE...OR 12 MILES SOUTH OF
  LEWISTOWN...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WALNUT AT 925 PM.
  MCALISTERVILLE AT 1000 PM.
  RICHFIELD AT 1015 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 8:05 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 26, 8:05 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE
805 PM EDT SUN MAY 26 2002

WL FIRE QUICK UPD TO RMV SVR TSTM WATCH FM ZONES...BUT LEAVE WORDING
RATHER STRONG. WL ALSO UP POPS TO LIKELY FOR THE SE.

.CTP...NONE.

DANGELO

In the hours before

Local storm report, May 26, 4:39 PM EDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
439 PM EDT SUN MAY 26 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    NEW OXFORD                PA   1.25 INCH HAIL
05/26/02   ADAMS

KF
Local storm report, May 26, 5:06 PM EDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
506 PM EDT SUN MAY 26 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    NEW OXFORD                PA   1.25 INCH HAIL
05/26/02   ADAMS

0500 PM    SHREWSBURY                PA   .75 INCH HAIL
05/26/02   YORK

KF
Local storm report, May 26, 5:25 PM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
525 PM EDT SUN MAY 26 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    NEW OXFORD                PA   1.25 INCH HAIL
05/26/02   ADAMS

0500 PM    SHREWSBURY                PA   .75 INCH HAIL
05/26/02   YORK

0500 PM    SEVEN VALLEYS             PA   2.00 INCH HAIL
05/26/02   YORK

KL/KF
Local storm report, May 26, 7:28 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
728 PM EDT SUN MAY 26 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    NEW OXFORD                PA   1.25 INCH HAIL
05/26/02   ADAMS

0500 PM    SHREWSBURY                PA   .75 INCH HAIL
05/26/02   YORK

0500 PM    SEVEN VALLEYS             PA   2.00 INCH HAIL
05/26/02   YORK

0718 PM    BUCK VALLEY               PA   2.75 INCH HAIL
05/26/02   FULTON                         RELAYED THROUGH 911 CENTER
                                          IN MORGAN CO WV

MMD
Local storm report, May 26, 7:30 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
730 PM EDT SUN MAY 26 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    NEW OXFORD                PA   1.25 INCH HAIL
05/26/02   ADAMS

0500 PM    SHREWSBURY                PA   .75 INCH HAIL
05/26/02   YORK

0500 PM    SEVEN VALLEYS             PA   2.00 INCH HAIL
05/26/02   YORK

0718 PM    BUCK VALLEY               PA   2.75 INCH HAIL
05/26/02   FULTON                         RELAYED THROUGH 911 CENTER
                                          IN MORGAN CO WV

0725 PM    NEEDMORE                  PA   1.50 INCH HAIL
05/26/02   FULTON

MMD

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:14 PM EDTSevere Thunderstorm WarningCTPBedford46 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.